Alert archive / Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 26, NWS Baltimore/Washington

June 24, 2016Rockingham County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 24, 2016, 5:41 PM EDT for Rockingham County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2016, 5:41 PM EDT (21:41 UTC)
Expired
Jun 24, 2016, 8:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Rockingham County, VA

The radar

The Sterling radar (KLWX), 117 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:30 PM EDTFLASH FLOOD3 Ne Lacey Spring, VAROADS FLOODED ALONG ROUTE 11 IN TENTH LEGION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WGUS51 KLWX 242141
FFWLWX
VAC165-250045-
/O.NEW.KLWX.FF.W.0026.160624T2141Z-160625T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT FRI JUN 24 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 845 PM EDT

* AT 541 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
  POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  BROADWAY AND TIMBERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3870 7879 3861 7865 3850 7871 3867 7890

$$

HTS
2 follow-up statements
959 
WGUS71 KLWX 242314
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT FRI JUN 24 2016

VAC165-250045-
/O.CON.KLWX.FF.W.0026.000000T0000Z-160625T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-
714 PM EDT FRI JUN 24 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
CENTRAL ROCKINGHAM COUNTY...

AT 712 PM EDT...THE PUBLIC REPORTED FLASH FLOODING OCCURRING ALONG
ROUTE 11 IN BROADWAY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BROADWAY AND TIMBERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3870 7879 3861 7865 3850 7871 3867 7890

$$

HTS
723 
WGUS71 KLWX 250038
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT FRI JUN 24 2016

VAC165-250048-
/O.EXP.KLWX.FF.W.0026.000000T0000Z-160625T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-
838 PM EDT FRI JUN 24 2016

...THE FLASH FLOOD WARNING FOR CENTRAL ROCKINGHAM COUNTY WILL EXPIRE
AT 845 PM EDT...

FLOOD WATERS HAVE RECEDED AND NO LONGER POSE A THREAT TO LIFE OR
PROPERTY. BE ALERT FOR REMAINING STANDING WATER AND CONTINUE TO
FOLLOW ROAD CLOSURES.

LAT...LON 3870 7879 3861 7865 3850 7871 3867 7890

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:51 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 2:51 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
251 PM EDT Fri Jun 24 2016

.SYNOPSIS...
A slow moving front will slide south away from the region tonight.
High pressure will dominate over the weekend. A cold front will
approach the area Monday before crossing the area Tuesday. High
pressure will return for mid-week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 2PM...a weak stationary front remained draped across the
area. The wind shift line is hard to determine, and the pressure
trough stretches west-to-east across the CWA..but the drop in dew
points remains near the Pennsylvania border. Thus we remain in a
moist and unstable air mass with dew points not far from 70 in
much of the area. Combined with afternoon sunshine and an
approaching short wave...and we should see continued scattered
showers and thunderstorms this afternoon into early this evening.
Profiles remain decent for sporadic severe...but plenty of dry air
aloft is helping keep storms from getting too tall. This may
change for a time late today...especially in central Virginia and
southern Maryland...so the risk of isolated severe weather
remains. Main risk is hail and gusty winds...with a secondary
threat of locally heavy rain given that the storms so far are not
moving much.

Tonight...the trough will pass the area this evening and
convection will wane from NE to SW. The high to the north will
nudge southward and easterly flow will take over. Guidance is
suggesting a low cloud deck will develop...and the rains which
much of the area has had suggest some patchy fog may try to form
as well. Lows will be in the 60s. Low clouds and patchy fog early
Saturday should break for sun over most of the area and highs will
return to the low-mid 80s. However, with drier air pushing in from
the north, it should be more comfortable.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Ridge builds across the area aloft on Sunday then gets pushed east
of the area by a shortwave on Monday. At the surface...high
pressure will shift east of the area on Sunday but a tongue will
extend southwest across the region. By Monday the next cold front
will be approaching from the west. The high will promote possible
patchy fog early Sunday...otherwise sunshine will dominate and it
will be slightly warmer than Saturday. By Monday clouds will
increase and showers and thunderstorms will spread into the area
by afternoon. Will need to watch any severe threat.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Seasonably warm and humid conditions are expected Monday in
southerly flow. A cold front will move in from the west during the
day and may trigger showers and thunderstorms. Shear looks like it
won't be as impressive as with recent events, but still decent
veering (southerly at the surface to westerly at 500 MB).

The front may get hung up over eastern parts of the area Monday
night into Tuesday before weakening. High pressure will bring a
return to dry weather briefly Tuesday night into Wednesday before
another system approaches late in the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Main concern this afternoon into early this evening is scattered
showers and thunderstorms. Any storm may bring hail and gusty
winds but coverage should be hit-or-miss. Cigs and vis may also be
reduced significantly as any storm passes. Overnight into early
Saturday, low clouds and fog are possible which may bring cigs and
vis down to at least MVFR if not IFR. Improvement by Saturday
afternoon with high pressure followed by perhaps some more patchy
fog Saturday night into Sunday morning. VFR Sunday aft to Monday
morning, then sub-VFR possible in Monday afternoon/evening
showers and thunderstorms.

&&

.MARINE...
Stalled front in the area combined with an approaching upper level
disturbance is promoting shower and thunderstorm development.
Storms may produce gusty winds this afternoon into early this
evening. Otherwise, winds should be below 18 knots through Monday
morning as high pressure noses in from the north and northeast
through the weekend. Cold front approaching Monday may bring SCA
gusts via southerly channelling. A brief period of SCA level
gusts is possible again Tuesday in westerly flow as high pressure
builds in behind the front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...DFH
AVIATION...RCM/DFH
MARINE...RCM/DFH
Hazardous weather outlook, Jun 24, 2:20 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT FRI JUN 24 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251830-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
220 PM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...ESPECIALLY
ACROSS CENTRAL VIRGINIA AND FAR SOUTHERN MARYLAND...WITH LOCALLY
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251830-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
220 PM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...ESPECIALLY
ACROSS CENTRAL VIRGINIA...WITH LOCALLY DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 24, 11:48 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1148 AM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     1 WSW MIDDLEBURG        38.96N  77.76W
06/21/2016                   FAUQUIER           VA   911 CALL CENTER

            TREE DOWN IN THE 1700 BLOCK OF ZULLA ROAD.

&&

EVENT NUMBER LWX1604275

DH
Local storm report, Jun 24, 11:51 AM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1151 AM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 W THE PLAINS          38.86N  77.81W
06/21/2016                   FAUQUIER           VA   911 CALL CENTER

            TREE DOWN ON BUNKER HILL ROAD.

&&

EVENT NUMBER LWX1604276

DH
Local storm report, Jun 24, 2:03 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     2 NNW WOODMORE          38.96N  76.79W
06/21/2016                   PRINCE GEORGES     MD   NEWSPAPER

            TREE FELL ONTO HOUSE 12300 BLOCK OF LISBOROUGH ROAD.

&&

EVENT NUMBER LWX1604277

LEE
Local storm report, Jun 24, 2:07 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     1 S BOWIE               38.95N  76.74W
06/21/2016                   PRINCE GEORGES     MD   NEWSPAPER

            TREE FELL ONTO VEHICLE AT BOWIE TOWN CENTER.

&&

EVENT NUMBER LWX1604278

LEE
Local storm report, Jun 24, 4:41 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 SW BISMARCK           39.20N  79.26W
06/24/2016  M0.75 INCH       GRANT              WV   PUBLIC

&&

EVENT NUMBER LWX1604279

MSE
Local storm report, Jun 24, 5:10 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SW MOOREFIELD         39.05N  78.98W
06/24/2016  M0.75 INCH       HARDY              WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604280

MSE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:00 PM EDTSpecial Marine WarningLWX90 min
Jun 24, 4:50 PM EDTSevere Thunderstorm WarningLWXRockingham40 min
Jun 24, 5:05 PM EDTSevere Thunderstorm WarningLWXShenandoah40 min
Jun 24, 5:19 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah26 min

Nearby

Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.